Thunderstorm Wind, Schoolcraft
- When
- June 30, 5:25 PM EST
- Where
- Schoolcraft County, 7 mi NW of Manistique
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.017, -86.350
Trees were blown down across power lines.
As a deep low pressure center moved east across Ontario on June 30th, numerous showers and thunderstorms developed along the trailing cold front ai it crossed Upper Michigan late in the day. Several of the storms turned severe with wind gusts in excess of 60 mph and one-inch hail in Marquette, Alger and Schoolcraft Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
As a deep low pressure center moved east across Ontario on June 30th, numerous showers and thunderstorms developed along the trailing cold front ai it crossed Upper Michigan late in the day. Several of the storms turned severe with wind gusts in excess of 60 mph and one-inch hail in Marquette, Alger and Schoolcraft Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 30, 2:53 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EDT WED JUN 30 2004
.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB CLOSED LOW OVER ONTARIO WITH
STRONG CYCLONIC CIRCULATION NOTED ON WATER VAPOR. STRONG SHORTWAVE
ASSOCIATED WITH THIS UPPER LEVEL LOW IS PUSHING SOUTH AND WILL
AFFECT CWA LATE THIS AFTERNOON INTO THIS EVENING WHILE ALSO PUSHING
A COLD FRONT ACROSS THE AREA. SOME SHOWERS AND THUNDERSTORMS HAVE
BROKEN OUT WITH THE 500 MB CLOSED LOW AND SHORTWAVE AND ARE HEADING
SE TOWARDS CWA. THERE IS ALSO A 500 MB LOW ON THE CANADIAN WEST
COAST WITH TROUGHING OFF THE WEST COAST OF THE U.S. AND ACROSS THE
CENTRAL ROCKIES AND WRN HIGH PLAINS WITH RIDGING INTO THE NORTHERN
AND CANADIAN ROCKIES AND THE DESERT SW. NEXT WEATHERSYSTEM OF ANY
CONSEQUENCE TO AFFECT CWA WILL BE THE SHORTWAVE THAT IS OVER THE
CENTRAL ROCKIES AND WESTERN HIGH PLAINS AND THIS WILL AFFECT CWA SAT
INTO SUNDAY AS IT COMBINES WITH A SHORTWAVE THAT WILL FORM OUT OF
THE TROUGH ON THE WEST COAST.
FOR TONIGHT...LOOKS LIKE BEST DYNAMICS WILL STAY TO THE NORTH AND
EAST OF AREA USING EXTRAPOLATION BASED ON SATELLITE AND ETA CONFIRMS
THIS AS WEAK TO MODERATE 850-500 MB Q-VECTOR CONVERGENCE MOVES
THROUGH THE AREA WITH STRONGER Q-VECTOR CONVERGENCE REMAINING WELL
NORTH AND EAST OF CWA. THE Q-VECTOR CONVERGENCE QUICKLY MOVES OUT OF
CWA AFTER 06Z TONIGHT AND IS REPLACED BY Q-VECTOR DIVERGENCE. WILL
BE A QUICK SHOT OF SCATTERED THUNDERSTORMS TONIGHT WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT THIS EVENING. LAPSE RATES ARE
STEEP ALONG WITH LOW WET BULB ZERO HEIGHTS AND FREEZING LEVELS. BEST
DYNAMICS WILL STAY NORTH OF CWA. WITH THAT IN MIND...CUT BACK POPS
TO SCATTERED TONIGHT.
QUIET WEATHER THROUGH FRIDAY BEFORE NEXT SHORTWAVE MOVES IN FOR
SATURDAY. FOR TEMPERATURES...MIXED 850 MB TEMPERATURES DOWN TO THE
SFC AND THIS GAVE ME CLOSE TO GFS MOS GUIDANCE NUMBERS. DID DO A FEW
DEGREES WARMER FOR HIGHS ON FRIDAY AND AGAIN FOR WED AS WINDS ARE SW
TO W AND WILL ALLOW FOR SOME DOWNSLOPE AND MIXING 850 TEMPS TO THE
SFC GAVE ME WARMER READINGS THAN GFS MOS GUIDANCE. LOWS TEMPERATURES
TOMORROW NIGHT WILL BE BELOW ALL MODEL GUIDANCE WITH LIGHT WINDS AND
CLEAR SKIES ALLOWING FOR GOOD RADIATIONAL COOLING TO TAKE PLACE AS
SFC HIGH MOVES OVERHEAD. BASICALLY...DID NOT MAKE TOO MANY MAJOR
CHANGES TO GOING FORECAST EXCEPT LOWERED HIGHS ON SUNDAY AS NE FLOW
SETS UP BEHIND A COLD FRONT AND THIS WILL SHAVE A FEW DEGREES OFF OF
PREVIOUSLY FORECASTED HIGH TEMPERATURES.
IN THE EXTENDED...GFS...UKMET AND ECMWF ALL SHOW 500 MB PATTERN
CONSISTS OF A TROUGH IN THE WEST AND ACROSS CENTRAL CANADA INTO THE
CENTRAL U.S. AND TROUGHING IN THE CANADIAN MARITIMES WITH RIDGING IN
THE ROCKIES AND ACROSS THE DEEP SOUTH FOR 00Z SUN. SHORTWAVE TROUGH
AFFECTING CWA FOR 00Z SUN WITH TROUGHING CONTINUING TO AFFECT CWA
FOR SUN. ECMWF ODD MODEL OUT AS FLOW IS MORE ZONAL WITH TIME WHILE
GFS AND UKMET NOT AS ZONAL. MODELS THEN SHOW BROAD FLAT RIDGING FOR
MON WITH MORE TROUGHING AFFECTING CWA FOR TUE. RIDGING IS STRONG
ENOUGH THOUGH THAT AFTER SUNDAY...WILL GO WITH DRY FORECAST AS SFC
HIGH PRES REMAINS NEARBY. WILL USE BLEND OF FORECAST MODELS FOR
EXTENDED AND GO WARM AND DRY. TEMPERATURES WILL BE AT OR ABOVE
NORMAL. WILL GO CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AS THESE
SEEMED REASONABLE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM EDT
MIZ001>007-009>014-084-085.
&&
MICHELSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 345 PM EDT WED JUN 30 2004 MIZ001>007-009>014-084-085-011200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 345 PM EDT WED JUN 30 2004 ...SEVERE THUNDERSTORM WATCH FOR WESTERN AND CENTRAL UPPER MICHIGAN THROUGH 10 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. SOME STORMS MAY BE SEVERE AND CONTAIN LARGE HAIL AN INCH OR GREATER IN DIAMETER AND DAMAGING WINDS GUSTS OVER 60 MPH THIS EVENING. THERE COULD ALSO BE AN ISOLATED TORNADO POSSIBLE EAST OF A LINE FROM MUNISING TO MANISTIQUE THIS EVENING. THERE IS A CHANCE OF A LINGERING THUNDERSTORM EARLY THURSDAY MORNING NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN SATURDAY THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 304 PM EDT WED JUN 30 2004 LMZ221-248-LSZ221-241>248-MIZ001>007-009>014-084-085-010200- LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI-ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW BAY AND HURON BAY...TO THE HURON ISLANDS MI-HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI-BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE MI- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-HOUGHTON-SCHOOLCRAFT-ONTONAGON- 304 PM EDT WED JUN 30 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT (9 PM CDT) FOR WESTERN AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN... ALGER...BARAGA...DELTA...DICKINSON...GOGEBIC...IRON...KEWEENAW... LUCE...MARQUETTE...MENOMINEE..HOUGHTON...SCHOOLCRAFT...ONTONAGON. THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS UPPER MICHIGAN BETWEEN 330 PM EDT AND 1000 PM EDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TRH
The Marquette radar (KMQT), 108 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down across power lines.
Large tree branches were broken off.
Quarter sized hail was reported on Highway U.S. 41.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405597, 5405598, 5405599.